The over-75s are up to five times more likely to suffer a serious stomach bleed that needs hospital treatment and which could even result in death, say researchers from Oxford University—a risk that is far higher than earlier research had found.
To reduce their risk, the elderly should also take another drug, known as a proton pump inhibitor, if they want to continue with aspirin, said lead researcher Prof Peter Rothwell, although these drugs come with their own risks, including an increased chance of stomach infection.
Those who've already suffered a heart attack or stroke should carry on taking aspirin, which acts as a blood-thinner, the researchers recommend.
The study is one of the first to assess the impact of aspirin on the over-75s. The researchers tracked 3,166 patients, half of whom were aged 75 and older, and 405 suffered stomach bleeding while taking aspirin.
Although it was a problem that affected all age groups, the over-75s were more than three times more likely to suffer a serious bleed, and more than five times as likely to have a bleed that resulted in death. Among the under-65s, fatal bleeds affected 0.5 per cent of people—or one person out of every 200—but the rate rose to three people per 200 among the over-75s. And the risk continues to worsen the older the patient is.
If people do want to stop aspirin, they should cut down on the dosage gradually as a sudden stopping can increase the risk of a heart attack or stroke, the researchers warn.